US Mainstream Media Reports on RU-486 Deaths

The New York Times reported last Saturday on dangers associated with the use of the chemical abortion drug RU-486.

Abortion providers are beginning to question the drug’s safety after the deaths of two more women who died in March after taking the drug. The deaths have raised the concern of doctors who prescribe chemical abortion drugs.

“None of these women should be dying; it’s shocking,” Dr. Peter Bours, an abortion provider in Portland, Oregon, told the Times. He is rethinking whether to offer chemical abortions to his patients.

RU-486 has been linked to the deaths of more than 10 women in Europe and the US as well as multiple cases of severe and bloody side effects. The FDA has received notice of more than 600 cases of complications including extreme nausea, cramping, excessive bleeding and haemorrhaging, and incomplete abortion requiring surgery, since the drug was first marketed.

Despite the dangers associated with the medication, the FDA has not pulled it from the market and abortion advocates continue to promote its use.

Planned Parenthood’s vice president for medical affairs, Dr. Vanessa Cullins, said, “both surgical and medication abortion are extremely safe and effective procedures.” Both have “comparable risks with the exception of what we have recently seen as it relates to septic fatalities.”

The risk of death associated with the use of RU-486 is slightly higher than one in 100,000, almost ten times greater than that of surgical abortions. Five deaths in the US were caused by infections with an unusually virulent bacterium called Clostridium sordellii, which is normally of little danger.

After an investigation last year, FDA officials said there was no definitive link between the drug and the bacterial infections.

(This article courtesy of

Subscribe to CE
(It's free)

Go to Catholic Exchange homepage